Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Oncological Medicine
Volume 2012 (2012), Article ID 313057, 11 pages
http://dx.doi.org/10.1155/2012/313057
Case Report

All-Trans Retinoic Acid-Induced Pseudotumor Cerebri during Induction Therapy for Acute Promyelocytic Leukemia: A Case Report and Literature Review

1Floyd & Delores Jones Cancer Institute, Virginia Mason Medical Center, Seattle, WA 98101, USA
2Department of Pathology, Virginia Mason Medical Center, 1100 Seattle, WA 98101, USA
3Division of Hematology, University of Washington, Seattle, WA 98195, USA

Received 5 February 2012; Accepted 1 April 2012

Academic Editors: S. Aksoy, M. W. Bekkenk, A. Goodman, and O. Ozyilkan

Copyright © 2012 Dylan Holmes et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

All-trans retinoic acid (ATRA), a derivative of vitamin A, is an essential component in the treatment of acute promyelocytic leukemia (APL). Though considered to be a relatively safe drug, use of ATRA can lead to several side effects such as retinoic acid syndrome and pseudotumor cerebri (PC). PC is a rare disorder characterized by neurologic and ocular signs and symptoms of increased intracranial pressure, but with normal cerebrospinal fluid composition and normal brain imaging. Most of the previous studies suggest that PC, as a complication of ATRA therapy, occurs predominantly in the pediatric age group. Herein, we report a rare case of ATRA-induced PC in a 38-year-old woman undergoing induction treatment for APL. Symptoms improved with discontinuation of ATRA and treatment with acetazolamide. Concomitant administration of medications such as triazole antifungals which influence the cytochrome P-450 system can exacerbate this potential complication of ATRA. In this paper, we also review the current literature, provide a descriptive analysis of clinical features, and discuss the principles of management of ATRA-induced PC.